Mississippi, 2017Flash Flooding in Mississippi, June 22, 2017
June 22, 2017 · NWS MOB · 3 events in 2 counties and zones
Tropical Storm Cindy first developed in the central Gulf of Mexico on the afternoon of Tuesday, June 20th and made landfall between Cameron, LA and Port Arthur, TX during the early morning hours of Thursday, June 22nd. Despite the center of the storm being far removed from the north central Gulf Coast, the effects of Cindy extended several hundred miles to the east of the center and impacted the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Cindy first developed in the central Gulf of Mexico on the afternoon of Tuesday, June 20th and made landfall between Cameron, LA and Port Arthur, TX during the early morning hours of Thursday, June 22nd. Despite the center of the storm being far removed from the north central Gulf Coast, the effects of Cindy extended several hundred miles to the east of the center and impacted the local area starting late Tuesday and persisting through the end of the week.
The primary impact across inland southeast Mississippi was from heavy rain and flooding. Storm totals ranged from 5 to 8 inches, resulting in periods of flash flooding and significant river flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 22, 5:20 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 22, 5:20 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
620 AM CDT Thu Jun 22 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
12Z issuance...MVFR to IFR conditions prevail through 23.06z,
with lower cigs/vis possible in some of the heavier showers and
thunderstorms throughout the period. Southerly winds around 15 to
25 knots gusting to 30 knots continue through 23.00z before
gradually settling to around 10 to 15 knots overnight. /49
&&
.PREV DISCUSSION... /issued 502 AM CDT Thu Jun 22 2017/
..IMPACTS ASSOCIATED WITH CINDY CONTINUE THROUGH TODAY...
NEAR TERM /Now Through Thursday night/...Area radars detecting
eastern outer rain bands associated with Tropical Storm Cindy as
it makes landfall in southwestern Louisiana. Numerous to definite
rain showers along with embedded scattered thunderstorms will
persist throughout the day. Some of the showers and storms will
again be capable of producing periods of heavy rainfall and brief
isolated tornadoes. The precipitation will then taper off from
southeast to northwest tonight as Cindy continues to move
northward, but scattered showers and a few thunderstorms should
persist past midnight west of the Alabama River.
A moderate to strong southerly wind flow will persist through
today, especially along the coastal sections. As a result, a
Coastal Flood Warning will remain in effect for southwest Alabama
through 6 pm today, and a Coastal Flood Advisory will remain in
effect for the western Florida panhandle. A High Surf Advisory
and a High Rip Current Risk also remains in effect along the
beaches of Alabama and the western Florida panhandle. In
addition...expanded the Wind Advisory to include the central
portions of Mobile and Baldwin counties for today.
The periods of heavy rainfall will mainly occur today and this
evening, with widespread total rainfall amounts ranging from 1 to
3 inches. Locally higher amounts of 4 to 8 inches are certainly
possible, especially where the more persistent rain bands set up.
High temperatures today will be in the lower 80s. Low
temperatures tonight will be in the mid 70s inland areas, and
upper 70s along the coast. /22
SHORT TERM /Friday Through Saturday night/...With the remnants
of Tropical Storm Cindy swept up, up and away in the mid-latitude
westerlies, the plume of deep tropical moisture over the local
area pushes west and north as it's squeezed between high pressure
building overhead from the western Atlantic and a sagging frontal
boundary draped over the central Mississippi River Valley. With
this shift, expect shower and thunderstorm activity on Friday and
Saturday to remain mostly limited to the western and northern
halves of the local area, with the best chances west and north of
Interstate 65. Meanwhile, winds continue to relax and temperatures
return to near-seasonal levels, with afternoon highs in the upper
80's and overnight lows in the low to mid 70's each day and
night, respectively. /49
LONG TERM /Sunday Through Wednesday/...Heading into Sunday, the
aforementioned frontal boundary continues to push southeast
before stalling over or just north of the local area. As a result,
expect scattered showers and thunderstorms to continue across the
local area into early next week as a weak mid-level impulse takes
advantage of the underlying summertime airmass south of the
stalled front. The front is then progged to sag south to the coast
by midweek, perhaps providing some relief from the wet weather
for inland areas, before pushing off to the east as the next
impulse approaches and unsettled weather returns. The return of
unsettled weather through the long term period will be accompanied
by below-seasonal daytime temperatures, with highs in the low to
mid 80's each afternoon. Lows will remain in the low to mid 70's
each night. /49
MARINE...Strong southerly flow will continue to bring hazardous
conditions for small craft over the bays, sounds and coastal
waters of Alabama and the western Florida panhandle and out 60
nautical miles through early Friday. Large swells will persist
into Thursday. Small craft will need to exercise caution through
Friday evening until winds and seas subside further. /22
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ051>060-261>266.
Coastal Flood Warning until 6 PM CDT this evening for ALZ261>266.
Wind Advisory until 6 PM CDT this evening for ALZ263>266.
High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory until 6 AM CDT Friday for ALZ265-266.
FL...Flash Flood Watch through late tonight for FLZ201>206.
Wind Advisory until 6 PM CDT this evening for FLZ202-204-206.
High Rip Current Risk through late tonight for FLZ202-204-206.
Coastal Flood Advisory until 6 PM CDT this evening for FLZ202-
204-206.
High Surf Advisory until 6 AM CDT Friday for FLZ202-204-206.
MS...Flash Flood Watch through late tonight for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 10 AM CDT Friday for GMZ631-632-650-
655-670-675.
Small Craft Advisory until 4 AM CDT Friday for GMZ630-633>635.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jun 22, 5:57 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
657 AM CDT Thu Jun 22 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-231200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
657 AM CDT Thu Jun 22 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
The heavy rain threat and flash flooding potential continues
today into tonight, especially across central and southern
portions of the area. A Flash Flood Watch is in effect for the
entire local area through 1 am tonight.
Dangerous surf conditions will continue through tonight, with
surf heights of 6 to 9 feet, with a few breakers up to 10 feet
along area beaches. A High Surf Advisory and a High Risk of Rip
Currents remain in effect.
Minor coastal flooding of the typically flood prone coastal roads
along Alabama and northwest Florida panhandle beaches is also
possible, especially during times of high tide this morning. A
Coastal Flood Warning is in effect for southwest Alabama, and a
Coastal Flood Advisory is in effect for the western Florida
panhandle through 6 pm today.
Isolated storms will be capable of producing brief tornadoes
across coastal portions of southeast Mississippi, southwest
Alabama and the northwest Florida Panhandle through much of the
day.
Strong winds will remain along the immediate Alabama and western
Florida panhandle coast. Sustained winds of 20 to 30 mph with
occasional higher gusts are expected. Thus, a Wind Advisory is in
effect for the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerous surf conditions will likely persist into Friday as long
periods swells continue to come ashore. A High Risk of Rip
Currents will likely need to be extended through Friday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to relay any reports of flooding
or damage.
GMZ630>635-650-655-670-675-231200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
657 AM CDT Thu Jun 22 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Small Craft Advisory conditions will continue over the bays,
sounds, and coastal gulf waters of Alabama and the western Florida
panhandle out 60 nautical miles through tonight. Sustained winds
of 20 to 30 knots with higher gusts are expected. Seas 9 to 13
feet remain throughout the day, subsiding to 6 to 9 feet by late
tonight. Bays and sounds will be choppy to rough.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Small craft will need to exercise caution through Friday evening
until winds and seas subside further.
In the hours before
Special weather statement, Jun 22, 2:38 AM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
338 AM CDT THU JUN 22 2017
FLZ205-220915-
Okaloosa Inland FL-
338 AM CDT THU JUN 22 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 415 AM CDT...
At 337 AM CDT, a cluster of strong thunderstorms was located 8 miles
northeast of Niceville, moving north at 45 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central
Okaloosa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Additional statements will be issued as conditions warrant.
&&
A tornado watch remains in effect until 100 PM CDT for northwestern
Florida.
LAT...LON 3054 8643 3058 8654 3074 8651 3095 8639
3053 8639
TIME...MOT...LOC 0837Z 201DEG 40KT 3063 8642
ButtsSpecial weather statement, Jun 22, 2:50 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
350 AM CDT THU JUN 22 2017
MSZ075-220930-
Perry MS-
350 AM CDT THU JUN 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY COUNTY UNTIL 430 AM CDT...
At 349 AM CDT, the strong thunderstorms were located along a line
extending from near Mclaurin to near Brooklyn, and moving northeast
at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Richton, Beaumont and New Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Additional statements will be issued as conditions warrant.
&&
A tornado watch remains in effect until 100 PM CDT for southeastern
Mississippi.
LAT...LON 3133 8914 3143 8906 3143 8884 3105 8884
3091 8909 3091 8914
TIME...MOT...LOC 0849Z 202DEG 35KT 3123 8917 3103 8912
ButtsSpecial weather statement, Jun 22, 4:17 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
517 AM CDT THU JUN 22 2017
ALZ058-221045-
Crenshaw AL-
517 AM CDT THU JUN 22 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CRENSHAW COUNTY UNTIL 545 AM CDT...
At 516 AM CDT, the strong thunderstorm was located near Rutledge, or
8 miles northwest of Luverne, moving north at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rutledge, Lapine and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 100 PM CDT for south central
Alabama.
LAT...LON 3171 8632 3172 8644 3183 8645 3184 8644
3186 8645 3196 8645 3196 8641 3197 8640
3203 8641 3204 8640 3204 8641 3205 8640
3205 8630 3197 8630 3197 8620 3196 8618
TIME...MOT...LOC 1016Z 199DEG 37KT 3179 8639Local storm report, Jun 22, 5:10 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM COASTAL FLOOD 3 ESE DOWNTOWN MOBILE 30.68N 87.99W
06/22/2017 BALDWIN AL BROADCAST MEDIA
RIGHT HAND SHOULDER CLOSED AND RIGHT LANE CLOSED DUE TO
FLOODING ON US-90 EASTBOUND AT I-10.
&&
DJOHNSONFlash Flood, George
- When
- June 22, 7:07 AM CST to 9:00 AM CST
- Where
- George County, 1.82 mi SE of Bexley to 1 mi WNW of Lucedale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.950, -88.650
Flash flooding was reported on Highway 198 between Bexley Road and U.S. Highway 98.
Flash Flood, Wayne
- When
- June 22, 10:23 AM CST to 11:30 AM CST
- Where
- Wayne County, 3.59 mi NE of Boice to 5.41 mi ESE of Matherville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.787, -88.627
Numerous roads were closed due to flash flooding.
Flash Flood, George
- When
- June 22, 10:30 AM CST to 2:00 PM CST
- Where
- George County, 3.77 mi W of Merrill to 2.58 mi N of Bexley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.982, -88.784
Flash flooding resulted in the closure of multiple roads across the western half of George County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710019, 710015, 710022.